Background: Antitumor necrosis factor alpha (aTNF) therapies are commonly used in the treatment of pediatric inflammatory bowel disease (IBD). However, inhibition of the TNF-alpha pathway predisposes to serious infections, including histoplasmosis, which is the most common invasive fungal infection in individuals on aTNF therapy and carries a high mortality rate when associated with delayed diagnosis. Few data exist on the frequency, presentation, and appropriate treatment of pediatric patients with histoplasmosis on aTNF therapy. Methods: Following Institutional Review Board approval, cases were identified then reviewed with their primary gastroenterologist and infectious disease specialists. Results: Herein we describe histoplasmosis in five pediatric patients receiving aTNF therapy for IBD in an endemic area. Conclusions: Histoplasmosis is an important complication of treatment with TNF-alpha neutralizing agents. Children with IBD treated with aTNF therapy who develop the infection may present with minimal pulmonary symptoms. While discontinuation of aTNF therapy is important initially, few data exist to determine when and how aTNF therapy can be reinstituted. Recognition of Histoplasma capsulatum is often delayed due to the overlap of symptoms with some of the extraintestinal manifestations of IBD and other more prevalent infectious complications.
- antitumor necrosis factor alpha therapy
- inflammatory bowel disease